Mycophenolate side effects

I have been taking Mycophenolate Mofetil for 4 years on a dose of 2000mg per day in a split dose. 2 years ago I started to get extreme pain in my shin bones everyone said it was not related to the drug but probably the vasculitis and connective tissue disease. I had 6 months last year when the pain was greatly reduced but in the last 6 weeks the pain has returned with vengance and also the terrible night sweats. I know the night sweats are a sign that things are not under control but even when the sweats settle the shin pain remains.

The pain feels like immense pressure within the bone and feels as if they are going to explode outwards. It is even worse when in the middle of the night it hurts to sweat.

Any help would be great

Thanks

6 Replies

oldestnewest
  • Hi Tracy, MM can have an effect on the tissues that produce blood cells in the bone marrow - whether or not that would produce the sensations in the bone that you describe, I'm not sure. But certainly if you have this pain + the night sweats I think you should go to see your consultant asap. (I have been taking MM for about 6 years, with no side effects).

    Best wishes - John

  • Hi John

    I was checked for bone marrow suppression and lymphoma when it started 2 years ago and everything OK my blood tests are normal for me, I have tests every month and they are stable. I can only think that it is due to cross over in disease's

  • Hi John-my wife has been on MM for 2 mths (diagnosed with WG almost a year ago)-she had been on Azathioprine prior-she is on 2 X 500MG daily- what dosage are you on and has it been decreased to a level that keeps control?

  • I've had severe pain in my bones at times, particularly in my feet and legs, but I'm on so many drugs - and even when I started on MMF I was also on Azathioprine - that it can sometimes be difficult to attribute things properly.

    John is correct: you should speak to your consultant urgently about this.

    I'm afraid that I have not had a no side-effects time with MMF. As with other cytototics I get horrendous nausea and vomiting with it. So bad that I have to take prescribed anti-nausea pills twice a day, permanently. And it also causes significant hair loss for me. But, as I said, I get this from all the cytotoxics, and have done since I started on them in 1998.

  • I took MMF for about 4 years. Fortunately I didn't have any major side effects. You can get flu-like symptoms but that doesn't sound like what you are describing. Other symptoms can include diarrhoea, vomiting, dyspnoea, and insomnia.

    You say you have been taking the MMF for four years. In my case it just stopped working after the four years and I flared. Maybe that's what is happening and you need a change of drug or a change of dose. Best to seek early advice as this is what may be happening to you.

    PatriciaAnn

  • I think I only realised how awful the side efects of MM were by recently coming off it after 4 years? I generally felt lousy and had all the side effects that Patricia mentioned and more including diarrhoea and recurrent chest infections with an on going cough.

    John, its great you didn't have any side effects?

    I had some bone pain but not as severe as the pain from the Cyclophos infusions which were unbearable and sound more like the ones Tracy is suffering from now?

    Changing from MM to Methotrexate has made me realise that a lot of the feeling so lousy was down to the MM?

    The night sweats I seem to get all the time but I guess this is due to being in early menopause from the Cyclophos??

    Like everyone else I think you should definitely speak withn your consultant?

    All the best

    Sarah

You may also like...